Alert archive / Kentucky / Flash Flood Warnings in 2004
Flash Flood Warning 66, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Jun 4, 2004, 4:39 PM EDT for Letcher County, Kentucky. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 4, 2004, 4:39 PM EDT (20:39 UTC)
- Expired
- Jun 4, 2004, 10:45 PM EDT
- In force
- 6 hr
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
County Letcher County, KY
The radar
The Jackson,KY radar (KJKL), 63 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.7 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1598 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -25 m²/s²
- 0-3 km storm-relative helicity
- -15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KJKL 042040
FFWJKL
KYC133-050245-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
439 PM EDT FRI JUN 4 2004
THE NATIONAL WEATHER SERVICE IN JACKSON KY
HAS ISSUED A
* FLASH FLOOD WARNING FOR...
LETCHER COUNTY IN KENTUCKY.
* UNTIL 1045 PM EDT.
* AT 436 PM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
RAIN ABOUT 4 MILES WEST OF WHITESBURG OR NEAR ROXANA...MOVING
NORTHEAST AT 20 MPH.
EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ROADS...FARMLANDS ALONG THE BANKS
OF CREEKS...STREAMS...AND LOW LYING AREAS ARE SUBJECT TO FLASH
FLOODING AREAS NEAR WHITESBURG WILL BE AFFECTED.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
FLOWING WATERS BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS...
ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND.
REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY.
LAT...LON 3713 8303 3718 8298 3721 8290 3725 8286
3727 8273 3723 8268 3725 8263 3720 8258
3712 8271 3701 8299
$$
PELTON2 follow-up statements
000
WGUS73 KJKL 042359
FFSJKL
KYC133-050245-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
758 PM EDT FRI JUN 4 2004
...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR...
LETCHER COUNTY IN KENTUCKY.
* UNTIL 1045 PM EDT.
THE LETCHER COUNTY SHERIFFS OFFICE REPORTED THAT HIGHWAY 2036 AT
MILL BRANCH ROAD HAS BEEN WASHED OUT AND IS NOW CLOSED.
EXCESSIVE RUNOFF FROM TODAYS HEAVY RAINS WILL CAUSE FLASH FLOODING
OF CREEKS AND STREAMS...ROADS AND ROADSIDE CULVERTS...ESPECIALLY ON
STREAMS AND CREEKS IN THE BLACKEY...WHITESBURG...SKYLINE AND ROXANA
AREAS. RUNOFF FROM THE HEAVY RAINS COULD ALSO TRIGGER ROCK AND
MUDSLIDES.
STAY TUNED TO LOCAL MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION.
PLEASE PASS YOUR FLOOD REPORTS TO YOUR NEAREST LOCAL LAW ENFORCEMENT
AGENCY AND HAVE THEM RELAY YOUR REPORT TO THE NATIONAL WEATHER
SERVICE OFFICE IN JACKSON.
LAT...LON 3705 8306 3718 8305 3728 8273 3721 8259
3706 8274 3701 8283 3703 8295 3700 8312
$$
MORAN000 WGUS73 KJKL 050225 FFSJKL KYC133-050245- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 1025 PM EDT FRI JUN 4 2004 ...THE FLASH FLOOD WARNING FOR LETCHER COUNTY HAS BEEN CANCELLED... AT 1019 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE HEAVY RAIN HAS ENDED AND IS NO LONGER CAPABLE OF PRODUCING FLOODING...THUS THE WARNING HAS BEEN CANCELLED. COUNTY OFFICIALS REPORT THAT CREEKS AND STREAMS ARE RECEDING AND NO LONGER AFFECTING ROADWAYS. STAY TUNED TO LOCAL MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION. PLEASE PASS YOUR FLOOD REPORTS TO YOUR NEAREST LOCAL LAW ENFORCEMENT AGENCY AND HAVE THEM RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN JACKSON. LAT...LON 3708 8303 3695 8287 3714 8262 3728 8280 $$ MORAN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 4, 11:20 AM EDT, 5 hours 19 minutes earlier.
Area forecast discussion, Jun 4, 11:20 AM EDT, 5 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 1120 AM EDT FRI JUN 4 2004 .DISCUSSION... NO CHANGES WERE MADE TO FORECAST. REMOVED AFTERNOON WORDING FROM FIRST PERIOD OF ZONES. MODEL SOUNDINGS AND CROSS SECTIONS STILL INDICATING DEEP MOISTURE AND SUFFICIENT LIFT TO FIRE UP MORE SHOWERS AND STORMS THIS AFTERNOON. IT LOOKS LIKE THERE WILL BE BREAK IN THE ACTION UNTIL AROUND 18Z. AFTER THAT TIME THE UPPER LOW CENTER SHOULD BEGIN MOVING THROUGH EASTERN KY...WITH NEW ACTIVITY DEVELOPING ALONG THE BACK EDGE OF THE CIRCULATION. SYSTEM IS MOVING SLOWLY WITH WEAK MIDLEVEL FLOW PRESENT AS WELL...SO ANY SHOWERS AND STORMS THAT FORM ARE GOING TO BE SLOW TO EXIT THE REGION...LEADING TO ENHANCED POTENTIAL FOR HEAVY RAIN AND FLASH FLOODING. .PREV DISCUSSIONS... ACTIVE WEATHER ATTM THANKS TO CLOSED UPPER LOW WORKING ITS WAY ACROSS THE AREA. PRECIP WILL REMAIN AS IT HAS UP UNTIL NOW...WITH THE MAIN SWATH OF PRECIP JUST DOWNSTREAM OF THE LOW...OR IN OTHER WORDS...FROM MULTIPLE VORT MAXES. MESOETA REMAINS THE MODEL OF CHOICE AS ALL MODELS IN DECENT AGREEMENT WITH FEATURE...AND ASSOCIATED 310K ISENTROPIC LIFT PATTERN. MAJOR CHANGES TO PACKAGE INCLUDE UPPING POPS TO CAT ALMOST AREAWIDE...WITH THE EXCEPTION OF THE WEST. ALSO...CUT POPS ALMOST ALL TOGETHER FOR SATURDAY AS SYSTEM LOOKS TO BE OUT OF HERE FAIRLY EARLY IN THE DAY. ALSO BEGIN A TREND OF PUMPING UP POPS INTO THE EXTENDED WITH BOUNDARY DANGEROUSLY CLOSE TO THE AREA FOR A LENGTH OF TIME. AS FOR TEMP CHANGES...LOWERED TODAYS HIGHS...REMAINED CLOSE TO GUIDANCE AS PREVIOUS PACKAGE HAD. GENERALLY LOWERED SAT MORNING TEMPS...ESPECIALLY CONSIDERING THE POSSIBILITY OF A BIT OF CLEARING STARTING IN THE SW CWA. DIDNT ALTO SATURDAY HIGHS...LOOKED GOOD. LOWERS SAT MORNING TEMPERATURES...AND RAISED SUNDAY AFTERNOON TEMPERATURES...BOTH OF THESE PERIODS CHANGES CAME AS A RESULT OF LOWER POPS/CLOUDS IN THE TIME FRAME. && .DISCUSSION... 1138 PM EDT THU JUN 3 2004 0Z 500 MB ANALYSIS AND WV IMAGERY REVEAL RATHER STRONG UPPER LOW FOR EARLY JUNE OVER WESTERN KY WITH MOISTURE WORKING NORTH TO THE EAST OF THE LOW. SO FAR NOT MUCH IN THE WAY OF RAINFALL...EXCEPT FOR A FEW SHOWERS AND THUNDERSTORMS EARLY THIS MORNING THAT WERE SLOW MOVING AND PRODUCED ISOLATED RAINS OF 1 TO 1.5 INCHES. FORECAST SOUNDINGS INDICATE DEEP MOISTURE TOMORROW...WITH UPPER LOW PUSHING TO THE EAST. THIS COLD POOL ALOFT SHOULD STEEPEN MID LEVEL LAPSE RATES AND LEAD TO AT LEAST SOME THUNDER WITH LOCALLY HEAVY RAIN. STORM MOTION TOMORROW WILL BE RATHER SLOW (AROUND 10-15 KTS). MODELS INDICATE SFC LOW SHOULD DEVELOP OVER THE SOUTHERN APPALACHIANS AND PUSH NORTHEAST BY SAT. THE REGION SHOULD LIE IN THE DEFORMATION ZONE BY FRI PM AND FEEL THAT RAINFALL OF 1 TO 2.5 INCHES IN ABOUT 12 HRS IS POSSIBLE...ESPECIALLY OVER THE EASTERN 2/3 OF THE CWA WITH LOCALLY HIGHER AMOUNTS OF 3 TO 4 POSSIBLE. QPF MAX OF ETA AND GFS IS IN THAT RANGE. MODELS CONTINUE TO INDICATE HIGH QPF FOR LATE TONIGHT THROUGH TOMORROW EVENING AND HPC HAS PLACED THE CWA IN ISOLATED ERD. THIS IS RATHER UNFORTUNATE...GIVEN SATURATED SOIL FROM RECENT HEAVY RAINS. HAVE ISSUED A FLOOD WATCH FOR THE ENTIRE CWA UNTIL 8 PM ON FRIDAY. FLASH FLOODING AND LARGER STREAMS AND CREEKS ADJUSTED POPS BASED ON LATEST TRENDS FOR TONIGHT AND TOMORROW (RAISED) AND LOWERED IN THE SW ZONES FOR FRI NIGHT AND SAT. TAPERED POPS OFF A LITTLE EARLIER ON SAT BEHIND DEPARTING LOW. THIS ALSO BROUGHT POPS INTO BETTER AGREEMENT WITH SURROUNDING WFOS. 610 PM EDT THU JUN 3 2004 20Z SFC ANALYSIS SHOWS A STALLED FRONTAL BOUNDARY THROUGH SOUTHERN TENNESSEE. ON SATELLITE...A MASS OF CLOUDS ARE ROLLING THROUGH SOUTHERN KENTUCKY AND CENTRAL TENNESSEE AHEAD OF A LARGE SHORTWAVE TROUGH APPROACHING THE CENTRAL APPALACHIANS. UNSURPRISINGLY... SHOWERS AND THUNDERSTORMS HAVE AGAIN DEVELOPED NEARBY. SO FAR THESE ARE CONTENT TO MEANDER ALONG THE TENNESSEE BORDER...BUT THE TREND LOOKS LIKE THEY WILL DRIFT NORTHWARD INTO FAR SOUTHEAST KENTUCKY THIS EVENING. THE MODELS ARE NOW IN CAHOOTS DEEPENING THE SHORTWAVE AS IT CARVES THROUGH KENTUCKY TONIGHT. THIS THEN APPARENTLY WILL CLOSE OFF... WINTER STYLE...AND ONLY SLOWLY EXIT THE OHIO VALLEY BY SATURDAY EVENING. DESPITE THIS DRASTIC CHANGE...FIRST HINTED AT BY THE 06Z RUNS...THE MODELS ARE IN VERY GOOD AGREEMENT AND WILL BE FOLLOWED WITH THE MESOETA THE MODEL OF CHOICE DUE TO ITS BETTER RESOLUTION. THE BIG STORY THIS WEEK WILL BE THE CLOSED LOW AND THE RAINY COOL WEATHER IT BRINGS...BUT THE PATTERN LOOKS UNSETTLED RIGHT ON INTO THE EXTENDED. A RIDGE WILL REBUILD ACROSS THE SOUTHERN GULF COAST STATES ...BUT PLENTY OF LITTLE WAVES ROLLING ALONG THE NORTHERN EDGE OF THIS WILL CROSS THROUGH THE OHIO VALLEY TO START THE NEW WORK WEEK. THIS RIDGE THEN BUILDS WELL INTO THE OHIO VALLEY FOR A WARMER AND PROBABLY QUIETER MID TO LATE WEEK. SENSIBLE WEATHER WILL FEATURE A FEW SLOW MOVING THUNDERSTORMS CROSSING INTO FAR SOUTHEAST KENTUCKY THIS EVENING THAT COULD CAUSE MINOR FLOOD PROBLEMS OR POSSIBLY SMALL HAIL. THE THREAT OF HEAVY RAIN FROM THE SHOWERS AND THUNDERSTORMS AHEAD OF THE SHORTWAVE WILL ARRIVE RIGHT AROUND DAWN AND SPREADS THROUGH EAST KENTUCKY. BY MORNING A DEEPENING AREA OF LOW PRESSURE WILL BE FOUND JUST SOUTHEAST OF KENTUCKY ALONG THAT OLD FRONT. THIS WILL THEN STRENGTHEN AND SLOWLY RIDE NORTH AS IT BUILDS WITH THE INFLUX OF ENERGY FROM ABOVE. BY MIDDAY SATURDAY THE COMMA CLOUD FROM THIS LOW WILL BE SLOWLY RIDING THROUGH EAST KENTUCKY BRINGING BOUTS OF HEAVY RAIN...OCCASIONAL LIGHTNING AND MUCH COOLER TEMPERATURES. SHOULD THIS SYSTEM CONTINUE TO LOOK PROMISING A FLOOD WATCH MAY BE ISSUED LATER THIS EVENING OR WITH THE MORNING PACKAGE. THIS UNSEASONABLY POTENT AND COOL SYSTEM WILL EVENTUALLY PULL AWAY BY SATURDAY MORNING MAKING FOR A COOL DAY ON NORTH WINDS. OTHERWISE ...SATURDAY LOOKS TO BE A DRY DAY FOLLOWED BY MODERATING TEMPERATURES THROUGH MIDWEEK. HOWEVER...BY MONDAY...THE COLD FRONT LEFT BEHIND BY THIS DEEP LOW WILL START TO GET ACTIVE AND COULD PROVIDE EAST KENTUCKY WITH ADDITIONAL ROUNDS OF HEAVY RAIN FROM THUNDERSTORMS AND POSSIBLY A RENEWED THREAT FOR SEVERE WEATHER. BY THE MIDDLE OF THE WEEK...THOUGH...RIDGING ALOFT SHOULD BE ENOUGH TO CAP THE ACTIVITY OR AT THE VERY LEAST...ALLOW NO MORE THAN SCATTERED CONVECTION. MOS TEMPS HAVE COME IN APPROPRIATELY COOLER WITH A DEFINITE TREND HIGHER IN THE POPS. GOING ALONG WITH THIS AND ACTUALLY DEVIATED LITTLE FROM THE GFS MOS FOR HIGHS...FOR POPS UNDERCUT FOR NOW BUT WILL LIKELY HAVE TO RAISE THESE UP AS THIS SYSTEM BECOMES MORE CLEAR. AS FOR IFPS/NDFD GRIDS...POPULATED WITH THE MESOETA THROUGH 60 HOURS FOR TEMPS...DEW POINTS AND WINDS. THE TEMPS FROM THESE WERE A BIT AGGRESSIVE WITH THE RAIN COOLED AIR FOR HIGHS FRIDAY SO I TOOK THEM UP A BIT USING THE SHRINK STRETCH TOOL. SIMILARLY...I BUMPED UP TEMPS A TAD FOR SATURDAY AS WELL. THE REST OF THE GRIDS IN THE FIRST PART OF THE FORECAST HAD TO BE REWORKED TO BETTER COME IN LINE WITH THE DRASTIC MODEL AND HPC FORECAST CHANGE OVER THE NEXT 48 HOURS. AFTER THAT...THE REST WERE JUST TWEAKED TOWARD NDFD AND HPC CONSENSUS. && .JKL WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH UNTIL 8 PM FRI ENTIRE CWA. PIEPER
Hazardous weather outlook, Jun 4, 6:07 AM EDT, 10 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 607 AM EDT FRI JUN 4 2004 KYZ044-050>052-058>060-068-069-079-083-104-106-108-111-051200- BATH KY-ELLIOTT KY-ESTILL KY-FLEMING KY-JACKSON KY-LEE KY-MENIFEE KY- MONTGOMERY KY-MORGAN KY-POWELL KY-PULASKI KY-ROCKCASTLE KY-ROWAN KY- WAYNE KY-WOLFE KY- 607 AM EDT FRI JUN 4 2004 ...FLOOD WATCH THROUGH 8 PM TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS CONTAINING PERIODS OF HEAVY RAIN ARE EXPECTED IN ASSOCIATION WITH A SLOW-MOVING WEATHER SYSTEM PASSING THROUGH THE AREA. THIS RAIN...COMBINED WITH ALREADY SATURATED SOIL LEFT BEHIND BY HEAVY RAIN OVER THE PAST WEEK...WILL RESULT IN AN INCREASED CONCERN FOR FLASH FLOODING PROBLEMS IN THE AREA THROUGH TONIGHT...WHEN THE RAIN WILL BEGIN TO DECREASE IN INTENSITY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THERE IS A CHANCE OF THUNDERSTORMS SUNDAY EVENING...THROUGH TUESDAY...AND THEN AGAIN WEDNESDAY EVENING THROUGH THURSDAY. THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ON SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGES TO CALL IN EXCESSIVE RAINFALL AMOUNTS TODAY AND TONIGHT...AND MAY BE REQUIRED FOR SEVERE WEATHER ON SUNDAY. KYZ080-084>088-107-109-110-112>120-051200- BELL KY-BREATHITT KY-CLAY KY-FLOYD KY-HARLAN KY-JOHNSON KY-KNOTT KY- KNOX KY-LAUREL KY-LESLIE KY-LETCHER KY-MAGOFFIN KY-MARTIN KY- MCCREARY KY-OWSLEY KY-PERRY KY-PIKE KY-WHITLEY KY- 607 AM EDT FRI JUN 4 2004 ...FLOOD WATCH THROUGH 8 PM TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS CONTAINING PERIODS OF HEAVY RAIN ARE EXPECTED IN ASSOCIATION WITH A SLOW-MOVING WEATHER SYSTEM PASSING THROUGH THE AREA. THIS RAIN...COMBINED WITH ALREADY SATURATED SOIL LEFT BEHIND BY HEAVY RAIN OVER THE PAST WEEK...WILL RESULT IN AN INCREASED CONCERN FOR FLASH FLOODING PROBLEMS IN THE AREA THROUGH TONIGHT...WHEN THE RAIN WILL BEGIN TO DECREASE IN INTENSITY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THERE IS A CHANCE OF THUNDERSTORMS SUNDAY EVENING...THROUGH TUESDAY...AND THEN AGAIN WEDNESDAY EVENING THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGES TO CALL IN EXCESSIVE RAINFALL AMOUNTS TODAY AND TONIGHT. PIEPER
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 2:43 AM EDT | Flash Flood Warning | JKL | Wayne | 3 hr |
| Jun 4, 3:21 AM EDT | Flash Flood Warning | JKL | Pulaski | 3 hr |
| Jun 4, 5:41 AM EDT | Flash Flood Warning | JKL | Wayne | 2 hr |
| Jun 4, 8:40 AM EDT | Flash Flood Warning | JKL | Harlan | 4 hr |
| Jun 4, 8:47 AM EDT | Flash Flood Warning | JKL | Letcher | 4 hr |
Nearby
Flash Flood Warnings in Kentucky, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.